Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 134, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 9, 2022, 6:33 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2022, 6:33 PM MST (01:33 UTC)
- Expired
- Sep 9, 2022, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2427 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
815
WGUS55 KTWC 100133
FFWTWC
AZC019-021-100430-
/O.NEW.KTWC.FF.W.0134.220910T0133Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
633 PM MST Fri Sep 9 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northern Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 930 PM MST.
* At 633 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Chui-Chu, Shopishk and East Chui-Chu.
This includes the following streams and drainages...
Greene Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3274 11167 3273 11165 3260 11155 3251 11150
3250 11163 3252 11170 3267 11184 3269 11189
3277 11190 3277 11188 3279 11188 3279 11177
3276 11178 3276 11174 3273 11174
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH2 follow-up statements
514
WGUS75 KTWC 100244
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
744 PM MST Fri Sep 9 2022
AZC019-021-100430-
/O.CON.KTWC.FF.W.0134.000000T0000Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
744 PM MST Fri Sep 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST THIS
EVENING FOR NORTHERN PIMA AND SOUTHWESTERN PINAL COUNTIES...
At 744 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Chui-Chu, Shopishk and East Chui-Chu.
This includes the following streams and drainages...
Greene Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3274 11167 3273 11165 3260 11155 3251 11150
3250 11163 3252 11170 3267 11184 3269 11189
3277 11190 3277 11188 3279 11188 3279 11177
3276 11178 3276 11174 3273 11174
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH948
WGUS75 KTWC 100426 RRA
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
926 PM MST Fri Sep 9 2022
AZC019-021-100436-
/O.EXP.KTWC.FF.W.0134.000000T0000Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
926 PM MST Fri Sep 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST THIS EVENING FOR
NORTHERN PIMA AND SOUTHWESTERN PINAL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3274 11167 3273 11165 3260 11155 3251 11150
3250 11163 3252 11170 3267 11184 3269 11189
3277 11190 3277 11188 3279 11188 3279 11177
3276 11178 3276 11174 3273 11174
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:18 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 1:18 PM MST, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 118 PM MST Fri Sep 9 2022 .SYNOPSIS...Deep tropical moisture associated with Tropical Storm Kay will result in an active pattern for showers and thunderstorms through Monday. A few of these showers and thunderstorms will be capable of producing locally heavy rainfall today, especially across Eastern Pima and Southeast Pinal counties. Tropical storm Kay will rapidly decay over the next few days. The southern periphery of the remnant low pressure system will track across Southeast Arizona Sunday and Monday. This will result in the potential for some strong thunderstorms. Otherwise, high temperatures will be slightly below normal today and Saturday before warming back to more seasonable readings next week. && .DISCUSSION...The overall weather pattern this afternoon is defined by Tropical Storm Kay centered off the coast of the northern Baja (30.8N 117.4W) and a ridge of high pressure off the Pacific Northwest. The western position of Tropical Storm Kay is preventing widespread rainfall from expanding east of Yuma county into western Pima county. We inherited a Flood Watch for Western Pima county, but at this time none of the hi-res models indicate heavy rain will make it into the area. Therefore, we felt it necessary to cancel the Flood Watch.Howveer, there is no doubt that this feature has done its job with moistening up Arizona from the south. The 12Z KTWC upper air sounding indicated 1.32 inches of PWAT this morning and both the Tucson and Amado stations on the UofA GPS Precipitable Water Vapor page indicate current PWAT values around 1.50 inches. A weak band/ kink in the 500 mb flow in the extreme outer envelop of TS Kay will continue to rotate north trough southeast Arizona this afternoon/ evening. These storms will help initiate convection, especially across eastern Pima county northwest into Southeast Pinal county. Given how juicy the atmosphere is, expect these storms to have the potential to produce heavy rainfall. Tropical Storm Kay is expected to rapidly decay over the next day or two becoming a remnant low pressure system Saturday. This feature will then eject northeast Sunday and Monday. The southern periphery of this feature will track through Southeast Arizona resulting in an increase in coverage and intensity to thunderstorms. The strongest and most impactful storms are expected Monday. The combination of stronger dynamics, a dry slug of moisture rotating along the southern edge of the upper low and deep moisture in place across the region will increase the potential that the storms that develop will be strong in nature. Damaging organized outflow winds and isolated flash flooding due to training storms will be possible with the storms Monday. Otherwise...a flat broad ridge is expected to fill into the area south of Arizona in the wake of the departing upper low. This is result in a dry westerly flow into our neck of the woods, shutting down thunderstorm activity the second half of next week. && .AVIATION...Valid through 11/00Z. Increasing moisture associated with Tropical Storm Kay will result scattered showers and thunderstorms today through late Saturday. Expect SCT SHRA/TSRA with CIGS 4-6kft AGL developing after 09/21Z, especially from KTUS and KOLS westward. Otherwise, clouds will be BKN-OVC AOA 12kft AGL. SFC winds S/SE 8-12 kts with ocnl gusts up to 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture associated with Tropical Storm Kay will bring wetting rains today through late Saturday. Remnants of Kay will pass through the state Sunday and Monday resulting in additional rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. Otherwise, maximum temperatures will be a few degrees below normal today into the weekend before warming back to seasonable readings next week. Locally breezy east to southeast winds can be anticipated today into the weekend. && .TWC WATCHES/WARNINGS/ADVISORIES...none. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Sep 9, 4:16 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 13 NE GREEN VALLEY 31.99N 110.86W
09/09/2022 PIMA AZ LAW ENFORCEMENT
WILMOT RD SOUTH OF ANDRADA RD SOUTHBOUND IS
CLOSED DUE TO FLOODING.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:23 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.